Alert archive / Colorado / High Wind Warnings in 2022
High Wind Warning 20, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind warning at Dec 27, 2022, 3:50 AM MST for 8 counties in Colorado. It took effect at Dec 27, 2022, 12:00 PM MST. It was in force for 20 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 27, 2022, 3:50 AM MST (10:50 UTC)
- In effect from
- Dec 27, 2022, 12:00 PM MST
- Expired
- Dec 28, 2022, 8:00 AM MST
- In force
- 20 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 6:05 PM MST | NON-TSTM WND GST 65 | 5 Ene Poncha Pass, CO | |
| Dec 27, 7:54 PM MST | NON-TSTM WND GST 66 | 4 Ese La Veta Pass, CO | |
| Dec 27, 8:59 PM MST | NON-TSTM WND GST 58 | 7 Nne La Veta, CO | |
| Dec 27, 9:23 PM MST | NON-TSTM WND GST 62 | 6 Sw Westcliffe, CO | MESONET STATION CW5478 WESTCLIFFE. |
| Dec 27, 10:18 PM MST | NON-TSTM WND GST 68 | 6 Sw Westcliffe, CO | MESONET STATION CW5478 WESTCLIFFE. |
| Dec 27, 11:15 PM MST | NON-TSTM WND GST 76 | 5 Sw La Veta, CO | MESONET STATION FW8680 LA VETA. |
| Dec 27, 11:16 PM MST | NON-TSTM WND GST 70 | 6 Wsw Westcliffe, CO | MESONET STATION AV888 WESTCLIFFE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327 WWUS75 KPUB 271050 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 350 AM MST Tue Dec 27 2022 COZ072>075-087-271900- /O.UPG.KPUB.HW.A.0016.221227T1900Z-221228T1500Z/ /O.NEW.KPUB.HW.W.0020.221227T1900Z-221228T1500Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 350 AM MST Tue Dec 27 2022 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 AM MST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 85 mph expected. * WHERE...the Sangre de Cristo Mountains above 7500 feet, and higher elevations of western Huerfano County. * WHEN...From noon today to 8 AM MST Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
4 follow-up statements
494 WWUS75 KPUB 272140 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 240 PM MST Tue Dec 27 2022 COZ072>075-087-280700- /O.CON.KPUB.HW.W.0020.000000T0000Z-221228T1500Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 240 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 85 mph expected. * WHERE...The Sangre de Cristo Mountains above 7500 feet, and higher elevations of western Huerfano County. * WHEN...Until 8 AM MST Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
699 WWUS75 KPUB 280437 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 937 PM MST Tue Dec 27 2022 COZ072>075-087-281245- /O.CON.KPUB.HW.W.0020.000000T0000Z-221228T1500Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 937 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph expected. * WHERE...The Sangre de Cristo Mountains above 7500 feet, and higher elevations of western Huerfano County. * WHEN...Until 8 AM MST Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
675 WWUS75 KPUB 281053 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 353 AM MST Wed Dec 28 2022 COZ072>075-087-281500- /O.CON.KPUB.HW.W.0020.000000T0000Z-221228T1500Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 353 AM MST Wed Dec 28 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph expected. * WHERE...The Sangre de Cristo Mountains above 7500 feet, and higher elevations of western Huerfano County. * WHEN...Until 8 AM MST Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
392 WWUS75 KPUB 281440 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 740 AM MST Wed Dec 28 2022 COZ072>075-087-281545- /O.EXP.KPUB.HW.W.0020.000000T0000Z-221228T1500Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 740 AM MST Wed Dec 28 2022 ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... Area observations across the Sangre de Cristo and adjacent lee slopes have subsided this morning. Westerly winds may still gust to near 45 mph through 12 PM. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Dec 26, 10:41 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Dec 26, 10:41 PM MST, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1041 PM MST Mon Dec 26 2022 .UPDATE... Issued at 932 PM MST Mon Dec 26 2022 Higher resolution models are picking up on gusts as high as 90 mph across some of the higher peaks of the southern Sangres, as well as brute forcing and reverse shear showing up in the cross sections around Trinidad late tomorrow evening. For this reason, high winds between 35 add 50 mph are expected, with gusts up to 80 mph, and locally higher will be possible across the highest peaks and eastern slopes of the Sangre de Cristo Mountains, and west of the I-25 corridor in Huerfano County. Given this, a High Wind Watch has been issued for these areas for tomorrow afternoon through Wednesday morning. -Stewey && .SHORT TERM...(This evening through Tuesday) Issued at 243 PM MST Mon Dec 26 2022 Key messages: 1) Critical fire weather conditions for portions of the plains tomorrow. 2) Increasing west winds and plenty of sun will boost high temperatures tomorrow to around 20 degrees above normal. Currently...As an upper low pressure trough continues east into the mid-Mississippi River Valley, northwest flow aloft settles in across the Four Corners region as temporary ridging moves in. Winds have been generally light but mid and high level cloudiness has put a slight damper on afternoon heating. Temps have warmed into the upper 30s to upper 40s for most locations across the forecast area as of 2 PM. Tonight...The upper ridge begins to flatten out overnight as another low pressure system approaches the Pacific NW. Flow aloft will shift to a more westerly direction and increase ever so slightly, so locations right along in the lee of the eastern slopes will likely stay a bit warmer with lows in the 30 to 35 degree range. Mid and high level cloudiness is expected to thin but there should be enough cloud coverage in place to prevent overnight lows from cooling too drastically. Therefore, low temps are forecast to be in the teens and 20s for the remainder of the plains, and single digits to teens for the San Luis Valley. Tomorrow...Zonal westerly flow aloft really starts to increase tomorrow as the next incoming system moves onshore, and there are some indicators that high winds will be possible across the northern half of Colorado in the lee of the mts. Though high winds are not anticipated for our CWA, gusty west winds up to 40-45 mph will be possible late morning into the afternoon especially for those normal wind-prone areas where the air is being forced through terrain gaps. Continued very dry conditions are expected as well, so went ahead and upgraded the Fire Weather Watch to a Red Flag Warning for the I- 25 Corridor from Pueblo County and south, then east including all of Las Animas County from 11 AM to 5 PM. Please refrain from any outdoor activities that could cause a fire. As the next upper system approaches, a healthy amount of moisture will be drawn across the Four Corners into western CO. Isolated snow showers are forecast to begin along the Continental Divide by late afternoon, but at this time any accumulation should hold off until the evening. Due to the increased winds and low level mixing, coupled with forecast mostly sunny skies, plan on high temps climbing to around 20 degrees above normal for most locations, with readings in the 60s to near 70F for the plains, and mid 40s to mid 50s for the high valleys. Moore .LONG TERM...(Tuesday night through Monday) Issued at 243 PM MST Mon Dec 26 2022 Key Messages: 1) An active pattern of weather is expected for much of southern Colorado through next week, with highest impact potential Wednesday into Thursday and Sunday into Monday. 2) High confidence in snow developing along the mountains, particularly along the central and western mountains where heavy snow is possible through next week. 3) Light precipitation, snow and rain, is possible along lower elevations, but confidence in any totals remains low. Tuesday Night - Monday... An active stretch of weather is expected for the long term period. Ensemble model guidance, such as the GEFS and EPS, remain in strong agreement about the active pattern for southern Colorado. Starting midweek and continuing into early next, an active and messy pattern is expected to develop, with a long wave trough developing over the western/central US and several embedded short wave troughs in that overall flow. Overall, this pattern will bring inclement weather to the southern Colorado region, with Wednesday into Thursday and Sunday into Monday being timeframes of greater impact potential given that is generally when the stronger/better located short waves will likely influence the region. This pattern, especially Wednesday into Thursday and Sunday into Monday, will be highly favorable for snow along the mountains, particularly along the central and western mountains. Given the persistent Pacific moisture tap this troughing pattern will have, there is potential for heavy snow along the central and western mountains, where total snow accumulations Wednesday through Monday have the possibility of being 3+ feet of snow. One thing to note with this pattern is that much of these waves will originate within the Pacific region, and given that, not a lot of really cold air is expected. This lack of colder air will lead to lower snow-to-liquid ratios, and snow will be on the wetter and heavier side. This will likely lead to more slushy snow covered roads. The greatest uncertainty with this system, in regards to precipitation, is along lower elevations/eastern plains. Precipitation chances will depend highly on how the short waves evolve, and given the messy pattern evolution, small deviations/interactions can make a huge difference. Given this, light precipitation (snow and rain) is possible across these areas, particularly Wednesday into Thursday and Sunday into Monday, but confidence on location of higher amounts of precipitation remains low at this time. Looking at temperatures, an overall cool down is expected across southern Colorado. As mentioned earlier, not a lot of cold air will be present with these waves, but air more on the cool side is expected. This will lead to a drop in temperatures, but temperatures will likely remain around average for this time of year for most across the region. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1024 PM MST Mon Dec 26 2022 VFR conditions expected over the next 24 hours with variable high cloudiness. Winds will increase out of the west to southwest at all three terminals in the afternoon with gusts to 25 to 30 kts possible. The exception will be at KCOS where winds in the lee of Pikes Peak may stay southeasterly into the afternoon with lesser speeds. A ribbon of gusty westerly winds may set up just south and north of the KCOS terminal and a subtle wind shift could bring these gustier winds into the terminal after 20z. For now have kept winds on the lighter side with a shift from the northwest during the evening. Winds will stay elevated Tuesday night at all three terminals with the approach of a storm system. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 PM Tuesday to 5 AM MST Thursday for COZ060. Winter Storm Warning from 5 PM Tuesday to 5 AM MST Thursday for COZ068. High Wind Watch from Tuesday afternoon through Wednesday morning for COZ072>075-087. Red Flag Warning from 11 AM to 5 PM MST Tuesday for COZ228>230- 233. && UPDATE...STEWARD SHORT TERM...MOORE LONG TERM...SIMCOE AVIATION...KT
Hazardous weather outlook, Dec 26, 5:06 AM MST, 22 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 506 AM MST Mon Dec 26 2022 COZ058>089-093>099-271215- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 506 AM MST Mon Dec 26 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High fire danger is expected Tuesday afternoon due to gusty winds near 45 mph and humidity values under 15 percent for Pueblo, Huerfano and Las Animas Counties. Periods of snow, heavy at times, is expected along the Continental Divide Tuesday night through Wednesday night. Areas over the San Juan Range could see 8 to 16 inches of snow, while areas of the La Garita Range and Central Mountains see 4 to 8 inches of snow. Another storm system will bring more snow to the Continental Divide over the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. EHR/88
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 9:10 PM MST | High Wind Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 2 more | 7 hr |
Nearby
High Wind Warnings in Colorado, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.